Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 15, NWS Newport/Morehead City, NC

June 25, 2004Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 25, 2004, 5:37 PM EDT for Dare County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 5:37 PM EDT (21:37 UTC)
Expired
Jun 25, 2004, 6:15 PM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 143 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WFUS52 KMHX 252137
TORMHX
NCC055-252215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  SOUTHERN SHORES...OR 13 MILES WEST OF KITTY HAWK...MOVING EAST AT
  20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  KITTY HAWK AROUND 605 PM EDT...
  KILL DEVIL HILLS AROUND 610 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3614 7606 3596 7605 3596 7559 3618 7561

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:16 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 3:16 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 PM EDT FRI JUN 25 2004

.PUBLIC...CURRENT SATELLITE AND RADAR IMAGES SHOW AN INCREASE IN
SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NC/VA. AS THE SFC LOW
CONTINUES TO SLIDE EAST THIS AFTERNOON...EXPECT TO SEE AN INCREASE
IN CLOUDS AND SHOWER ACTIVITY ACROSS EASTERN NC. ANY AFTERNOON
ACTIVITY SHOULD BE MORE ISOLD/SCT IN NATURE AS THE MAJORITY OF THE
DYNAMICS WITH THE FRONT/LOW ARE TO THE N AND WEST. ANY DEVELOPING
STORMS HAVE THE POTENTIAL TO BECOME SEVERE AS THERE IS ENOUGH SFC
MOISTURE AND INSTABILITY TO SPARE. HAIL THREAT IS POSSIBLE WITH FRZ
LVLS AROUND 14KFT AND WTBULB 12.5KFT FAVORABLE FOR PENNY TO QUARTER
SIZE HAIL. STORMS THAT DEVELOPED JUST N OF THE REGION IN VA HAD
DEVELOPED A TORNADO...AND GIVEN SIMILAR WIND PROFILES CANT
RULE THEM OUT.  ETA TIME HEIGHT CONTINUES TO SHOW DEEP MOISTURE
PROFILE...WITH PRECIP WATER AROUND TWO INCHES. GOOD ISENTROPIC
LIFT IS ALSO DEPICTED AND IS PROJECTED TO PEAK AROUND 06Z
TONIGHT WHEN SHOWERS AND TSRA WILL BECOME MORE NUMEROUS. THEREFORE...
THE POTENTIAL FOR HEAVIER PRECIP IN SHOWERS AND THUNDERSTORMS STILL
EXISTS AND WILL MENTION CHANCE FOR HEAVY RAIN. THE COLD FRONT TO THE
NORTH HAS SLOWED OVER THE LAST COUPLE OF HOURS AS THE FLOW HAS BECOME
ALL BUT PARALLEL TO THE FRONT. MODELS ARE TRYING TO INDICATE ANOTHER
VORT MAX MOVING UP FROM AROUND GA SAT THAT COULD BRING SHOWERS AHEAD
OF THE FRONT DURING THE AFTERNOON SAT...PRIMARILY IN THE SW PORTIONS
OF THE CWA. AT THIS TIME IT LOOKS LIKE THE FRONT WILL NOT REACH THE
CWA UNTIL LATE SAT NT/EARLY SUN MORNING. ANOTHER LOW IS FCST TO MOVE
TOWARDS THE REGION FROM THE W ON MON...WHICH COULD BRING ANOTHER BOUT
OF SHOWERS AND THUNDERSTORMS. OTHERWISE...THE REST OF THE FCST LOOKS
FINE WITH TEMPERATURES NEAR NORMAL WITH H PRES BUILDING BACK INTO THE
S.

&&

.MARINE...WINDS WILL BECOME SW AND GRADUALLY INCREASE TONIGHT AS A
SFC LOW TO OUR W STRENGTHENS AND MVS BY TO OUR N. SW WINDS OF 15-20
KT WL CONT MOST OF SAT WITH TIGHTENED PGRAD AS COLD FRONT APPROACHES
FROM THE W. SEAS ARE EXPECTED TO INCREASE TO SCA CRITERIA ON
SAT...HIGHEST S OF CAPE HATTERAS. WILL GO WITH THE ETA SOLUTION ON
FRONTAL PASSAGE SAT NIGHT...MOVING OFFSHORE AFTER MIDNIGHT AND
CONTINUING WELL OFFSHORE ON SUN. THE FRONT IS EXPECTED TO LIFT BACK
N ON MON. HIGH PRESS OVER THE WESTERN ATLANTIC WILL BUILD OVER THE
AREA ON TUE INCREASING SW WINDS OVER THE COASTAL WATERS.

&&

.AVIATION...SHOWERS AND TSTMS WILL INCREASE ACROSS THE AREA LATE
THIS AFTERNOON AND EVENING...WITH SEVERE TSTMS A POSSIBILITY. THE
POTENTIAL FOR SHWRS AND TSTMS WILL CONTINUE THROUGH SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MHX  76  86  72  85 /  40  40  20  20
EWN  73  87  68  85 /  60  40  20  20
HSE  75  83  73  82 /  40  30  20  20
PGV  73  87  68  85 /  80  40  20  20
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

21/SJ PUBLIC/FIRE WEATHER
18/RP MARINE/AVIATION
Hazardous weather outlook, Jun 25, 5:03 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT FRI JUN 25 2004

NCZ029-044>047-079>081-090>095-098-103-104-260901-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
503 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE THUNDERSTORMS
MAY BE SEVERE.  ISOLATED TONADOES ARE POSSIBLE.  A FEW OF THE
THUNDERSTORMS MAY PRODUCE WIND GUSTS GREATER THAN 60 MPH AND LARGE
HAIL.  SOME OF THE STORMS MAY PRODUCE HEAVY RAINS RESULTING IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

TK

In the hours before

Local storm report, Jun 25, 5:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
511 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FUNNEL CLOUD     DUCK                    36.16N 75.75W
06/25/2004                   OUTER BANKS DARE   NC   EMERGENCY MNGR

&&

SJ
Local storm report, Jun 25, 5:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
526 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             DUCK                    36.16N 75.75W
06/25/2004  0.88 INCH        OUTER BANKS DARE   NC   PUBLIC

            NICKEL SIZE HAIL

&&

SJ

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:30 PM EDTSpecial Marine WarningMHX45 min
Jun 25, 4:40 PM EDTTornado WarningMHXDare35 min
Jun 25, 5:12 PM EDTSpecial Marine WarningMHX63 min
Jun 25, 5:34 PM EDTSpecial Marine WarningMHX41 min
Jun 25, 7:06 PM EDTSevere Thunderstorm WarningMHXBeaufort39 min
Jun 25, 7:34 PM EDTSevere Thunderstorm WarningMHXWashington56 min
Jun 25, 7:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.